Bernstein classes
Annales de l'Institut Fourier, Volume 47 (1997) no. 3, p. 825-858

One of the classical Bernstein inequalities compares the maxima of a polynomial of a given degree on the interval [-1,1] and on the ellipse in the complex plane with the focuses -1, 1 and the semiaxes R. We prove a similar inequality for a branch of an algebraic function of a given degree on the maximal disk of its regularity, with the explicitly given constant, depending on the degree only. In particular, this improves a recent inequality of Fefferman and Narasimhan and answers one of their questions. We present in detail various properties of the classes of functions, satisfying Bernstein type inequalities and various approaches to establishing such inequalities.

Une des inégalités classiques de Bernstein compare les maximas d’un polynôme de degré donné sur l’intervalle [-1,1] et sur l’ellipse du plan complexe de foyers -1, 1 et de semi-axes R. Nous démontrons une inégalité similaire pour une branche de fonction algébrique de degré donné sur son disque maximal de régularité avec une constante donnée explicitement, dépendant seulement du degré. En particulier cela améliore une inégalité récente due à Fefferman et Narasimhan et cela répond à une de leurs questions. Nous présentons en détail diverses propriétés de classes de fonctions satisfaisant des inégalités du type de celle de Bernstein et diverses approches pour établir ces inégalités.

@article{AIF_1997__47_3_825_0,
     author = {Roytwarf, N. and Yomdin, Yosef},
     title = {Bernstein classes},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {47},
     number = {3},
     year = {1997},
     pages = {825-858},
     doi = {10.5802/aif.1582},
     zbl = {0974.30524},
     mrnumber = {98h:34009a},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1997__47_3_825_0}
}
Roytwarf, N.; Yomdin, Yosef. Bernstein classes. Annales de l'Institut Fourier, Volume 47 (1997) no. 3, pp. 825-858. doi : 10.5802/aif.1582. http://www.numdam.org/item/AIF_1997__47_3_825_0/

[1] V.I. Arnold, Yu. Il'Yashenko, Ordinary differential equations, Encyclopedia of Mathematical Sciences 1 (Dynamical Systems - I), Springer, Berlin, 1988. | Zbl 0718.34070

[2] N.N. Bautin, On the number of limit cycles which appear with the variation of coefficients from an equilibrium state of the type focus or center, Amer. Math. Soc. Trans. 100 (1954) 1-19, Providence, R.I.; reprinted in: Stability and Dynamical Systems, Amer. Math. Soc. Trans. Series, I 5 (1962), 396-413. | Zbl 0059.08201

[3] S. Bernstein, Sur une propriété des polynômes, Proc. Kharkov Math. Society, Serie 2, v. 14 (1913), 1-6.

[4] M. Biernacki, Sur les fonctions multivalentes d'ordre p, C.R. Acad. Sci. (Paris), 203 (1936), 449-451. | JFM 62.0377.01 | Zbl 0014.31904

[5] L. Bos, N. Levenberg, P. Milman, B.A. Taylor, Tangential Markov inequalities characterize algebraic submanifolds of ℝN, Indiana Univ. Math. J., 44 (1995), 115-137. | MR 96i:41009 | Zbl 0824.41015

[6] L. Bos, P. Milman, Sobolev-Gagliardo-Nirenberg and Markov Type Inequalities on Subanalytic Domains, Geometric and Functional Analysis, 5 (6) (1995), 853-923. | MR 97e:46038 | Zbl 0848.46022

[7] M. Briskin, Y. Yomdin, Algebraic families of analytic functions, I, to appear, J. of Diff. Equations. | Zbl 0886.34005

[8] M. Briskin, Y. Yomdin, Algebraic families of analytic functions, II, in preparation. | Zbl 0886.34005

[9] Yu. Brudnyi, M. Ganzburg, On an extremal problem for polynomials of n variables, Math. USSR Izv., 37 (1973), 344-355. | Zbl 0283.26012

[10] A. Brudnyi, Bernstein-type inequality for algebraic functions, preprint, 1996. | Zbl 0876.26015

[11] L.A. Cherkas, Number of limit cycles of an autonomous second-order system, Differ. Eq., (1976), 666-668. | Zbl 0365.34039

[12] J. Chavarriga, Integrable systems in the plane with a center type linear part, Applicationes Mathematicae, 22 (1994), 285-309. | MR 95g:34043 | Zbl 0809.34002

[13] C. Chicone, M. Jacobs, Bifurcations of critical periods for plane vector fields, Trans. Amer. Math. Soc., 312 (1989), 433-486. | MR 89h:58139 | Zbl 0678.58027

[14] D.V. Chudnovsky, G.V. Chudnovsky, On expansions of algebraic functions in power and Puiseux series, I, J. of Complexity, 2 (1986), 271-294. | MR 90d:68031a | Zbl 0629.68038

[15] D.V. Chudnovsky, G.V. Chudnovsky, On expansions of algebraic functions in power and Puiseux series, II, J. of Complexity, 3 (1987), 1-25. | MR 90d:68031b | Zbl 0656.34003

[16] C. Fefferman, R. Narasimhan, Bernstein's inequality on algebraic curves, Ann. Inst. Fourier, Grenoble, 43-5 (1993), 1319-1348. | Numdam | MR 95e:32007 | Zbl 0842.26013

[17] C. Fefferman, R. Narasimhan, On the polynomial-like behaviour of certain algebraic functions, Ann. Inst. Fourier, Grenoble, 44-2 (1994), 1091-1179. | Numdam | MR 95k:32011 | Zbl 0811.14046

[18] C. Fefferman, R. Narasimhan, A local Bernstein inequality on real algebraic varieties, preprint, 1995. | Zbl 0911.32011

[19] C. Fefferman, R. Narasimhan, Bernstein's inequality and the resolution of spaces of analytic functions, to appear in Duke Math. J. | Zbl 0854.32006

[20] J.-P. Francoise and C.C. Pugh, Keeping track of limit cycles, J. Diff. Equations, 65 (1986), 139-157. | MR 88a:58162 | Zbl 0602.34019

[21] J.-P. Francoise and Y. Yomdin, Bernstein inequality and applications to analytic geometry and differential equations, to appear, J. of Functional Anal. | Zbl 0869.34008

[22] J.-P. Francoise, Y. Yomdin, Projection of analytic sets and Bernstein inequalities, preprint, 1996. | Zbl 0915.30002

[23] A. Gabrielov, Projections of semi-analytic sets, Funct. Anal. Appl., 2(4) (1968), 282-291. | MR 39 #7137 | Zbl 0179.08503

[24] A. Gabrielov, Multiplicities of zeroes of polynomials on trajectories of polynomial vector fields and bounds on degree of nonholonomy, Math. Res. Lett., 2 (1995), 1-15. | Zbl 0845.32003

[25] A. Gabrielov, Multiplicities of Pfaffian intersections and the Lojasiewicz inequality, Selecta Matematica, New Series, 11 (1995), 113-127. | MR 96d:32007 | Zbl 0889.32005

[26] A. Gabrielov, Formal relations between analytic functions, USSR Izv., 7 (1973), 1056-1088. | Zbl 0297.32007

[27] A. Gasull, A. Guillamon, V. Mañosa, Centre and isochronicity conditions for systems with homogeneous nonlinearities, preprint, 1995. | MR 99c:34048 | Zbl 0909.34030

[28] L. Gavrilov, Isochronism of plane polynomial Hamiltonian systems, Prepublication no. 49, Laboratoire de Topologie et Geometrie, Toulouse, 1995. | Zbl 0949.34077

[29] W.K. Hayman, Differential inequalities and local valency, Pacific J. of Math., 44(1) (1973), 117-137. | MR 47 #5240 | Zbl 0248.30026

[30] Yu. Il'Yashenko, Divergence of the linearizing series, Funct. Anal. Appl., 13 (3) (1979), 87-88. | Zbl 0425.34009

[31] Yu. Il'Yashenko, S. Yakovenko, Counting real zeroes of analytic functions, satisfying linear ordinary differential equations, J. Diff. Equations, 126 (1) (1996), 87-105. | Zbl 0847.34010

[32] Yu. Il'Yashenko, S. Yakovenko, Double exponential estimate for the number of real zeroes of complete abelian integrals, Inventiones Mathematicae, 121 (1995), 613-650. | Zbl 0865.34007

[33] A.G. Khovanski, Fewnomials, AMS Publ., Providence, RI, 1991. | MR 1108621

[34] I. Laine, Nevanlinna Theory and Complex Differential Equations, de Gruyter Studies in Math., 15, Walter de Gruyter, Berlin, New York, 1993. | MR 1207139 | Zbl 0784.30002

[35] K. Mahler, Lectures on transcendental numbers, LNM 546, Springer-Verlag, Berlin-Heidelberg-New York, 1976. | MR 491533 | Zbl 0332.10019

[36] A.L. Neto, On the number of solutions of the equation x´ = P(x,t), for which x(0) = x(1), Inventiones Math., 59 (1980), 67-76. | MR 575082 | Zbl 0448.34012

[37] D. Novikov, S. Yakovenko, Simple exponential estimate for the number of zeroes of complete Abelian integrals, Ann. Inst. Fourier, Grenoble, 45-4 (1995), 897-927. | Numdam | MR 1359833 | MR 97b:14053 | Zbl 0832.58028

[38] G. Petrov, A. Khovanski, On a linear bound for the number of zeroes of abelian integrals, to appear.

[39] R. Roussarie, A note on finite cyclicity and Hilbert's 16th problem, LNM 1331, Springer, New York-Berlin (1988), 161-168. | MR 961099 | MR 90b:58227 | Zbl 0676.58046

[40] R. Roussarie, Cyclicité finie des lacets et des points cuspidaux, Nonlinearity, 2 (1989), 73-117. | MR 980858 | MR 90m:58169 | Zbl 0679.58037

[41] N. Roytvarf, Bernstein inequality for algebraic functions and for solutions of linear differential equations, Ph. D. thesis, Rehovot, 1996.

[42] N. Roytvarf, A Markov-type inequality for Wronskians, in preparation.

[43] N. Roytvarf, Counting zeroes of linear combinations of analytic functions, in preparation.

[44] N. Roytvarf, Taylor coefficients of solutions of linear differential equations with polynomial coefficients, in preparation.

[45] N. Roytvarf, Y. Yomdin, Bernstein's inequality for algebraic functions, in preparation.

[46] A. Sadullaev, An estimate for polynomials on analytic sets, Math. USSR Izv., 20 (1983), 493-502. | Zbl 0582.32023

[47] C.L. Siegel, Transcendental numbers, Princeton University Press, Princeton, 1949. | MR 32684 | MR 11,330c | Zbl 0039.04402

[48] A.J. Van Der Poorten, On the number of zeroes of functions, Indag. Math. | Zbl 0364.30005

[49] M. Voorhoeve, A.J. Van Der Poorten, R. Tijdeman, On the number of zeroes of certain functions, Indag. Math., (1975), 407-416. | MR 399430 | MR 53 #3274 | Zbl 0316.30005

[50] Y. Yomdin, Volume growth and entropy, Israel J. Math., 57, 3 (1987), 285-300. | MR 889979 | MR 90g:58008 | Zbl 0641.54036

[51] Y. Yomdin, Ck resolution of semialgebraic mappings, Israel J. Math., 57, 3 (1987), 301-317. | MR 889980 | MR 90g:58009 | Zbl 0641.54037

[52] Y. Yomdin, Local complexity growth for iterations of real analytic mappings and semi-continuity moduli of the entropy, Erg. Th. and Dynam. Syst., 11 (1991), 583-602. | MR 1125891 | MR 92m:58076 | Zbl 0756.58041

[53] Y. Yomdin, Zeroes of analytic functions and intersection growth, in preparation.

[54] Y. Yomdin, Oscillation of analytic curves, preprint, 1995. | MR 1443861 | Zbl 0897.32001

[55] Y. Yomdin, Global Bernstein inequality on algebraic curves, in preparation.

[56] H. Źoladek, On certain generalization of Bautin's theorem, Nonlinearity, 7 (1994), 273-280. | MR 1260142 | MR 94m:34098 | Zbl 0838.34035